Indiana, 2010

Heavy Snow in Indiana, February 9 to 10, 2010

February 9 to 10, 2010 · NWS ILN · 5 events in 5 counties and zones

Low pressure in the Mississippi Valley strengthened as it moved into the Ohio Valley early on Tuesday, February 9th. As the system pulled out of the region Tuesday night, colder air on strong winds brought additional accumulations with blowing and drifting snow.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Low pressure in the Mississippi Valley strengthened as it moved into the Ohio Valley early on Tuesday, February 9th. Snow began on Monday night and spread northeast early on Tuesday.As the system pulled out of the region Tuesday night, colder air on strong winds brought additional accumulations with blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 9, 1:13 AM EST, 47 minutes earlier.

Area forecast discussion, Feb 9, 1:13 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
113 AM EST TUE FEB 9 2010

.SYNOPSIS...
SIGNIFICANT SNOW ACCUMULATIONS ARE FORECAST FOR TONIGHT AND TUESDAY
AS A VIGOROUS LOW PRESSURE SYSTEM TRAVELS ACROSS THE OHIO VALLEY.
SNOW AND BLUSTERY WINDS WILL AFFECT THE AREA TUESDAY NIGHT AND
WEDNESDAY AS THE LOW CONTINUES TO THE ATLANTIC COAST. HIGH
PRESSURE AND A COLD DRY AIRMASS WILL FOLLOW THE WINTER STORM ON
THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
RADAR MOSAIC AND SFC OBSERVATIONS WERE INDICATING SNOWFALL FROM
NRN IL...SW INTO FAR SWRN INDIANA AND WRN KY. STRONG...MOIST ASCENT
AHEAD OF APPROACHING SFC LOW WILL CAUSE SNOW TO INCREASE IN COVERAGE
AND MOVE NE ACRS THE FORECAST AREA OVERNIGHT. CURRENT FORECAST IS
IN PRETTY GOOD SHAPE...SO WILL ONLY BE MAKING SOME MINOR TWEAKS TO
TEMPERATURES AND TIMING OF SNOW ONSET.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
SNOW WILL CONTINUE THROUGH THE DAY ON TUESDAY. RAIN WILL CUT INTO
ACCUMULATIONS IN SOUTHERN COUNTIES DURING THE AFTERNOON WHEN
SLIGHTLY ABOVE FREEZING TEMPERATURES WILL PUSH UP FROM THE SOUTH.
EXPECT AS MUCH AS 5 ADDITIONAL INCHES IN NORTHWESTERN
COUNTIES...RANGING DOWN AS LOW AS AN INCH OF NEW SNOW IN FAR
SOUTHERN LOCATIONS.

A DRY SLOT MOVING THROUGH KENTUCKY AND SOUTHERN OHIO WILL ALLOW
FOR LOWER AMOUNTS OF SNOW THERE TUESDAY NIGHT...THOUGH UP TO 3
ADDITIONAL INCHES ARE EXPECTED IN WEST CENTRAL OHIO. WINDS WILL
PICK UP BY WEDNESDAY MORNING...WITH GUSTS AS HIGH AS 40 MPH
CAUSING CONSIDERABLE BLOWING AND DRIFTING SNOW. ANOTHER BURST OF
SNOW IS ANTICIPATED FOR WEDNESDAY IN THE STRONG NORTHWEST
BACKLASH BEHIND THE LOW...ENHANCED BY MOISTURE FROM THE GREAT
LAKES. STEADY SNOW WILL TAPER TO SCATTERED SNOW SHOWERS BY
WEDNESDAY NIGHT WHEN THE LOW WILL BE OFF THE ATLANTIC COAST.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
ANY REMAINING PRECIPITATION SHOULD DIMINISH ON THURSDAY AS LOW LEVEL
WINDS BACK DUE TO HIGH PRESSURE RIDGING IN FROM THE WEST. NORTHWEST
FLOW ALOFT WILL PREDOMINATE THROUGH THE PERIOD. DIFFICULT TO TIME
WEAK DISTURBANCES DROPPING SOUTHEAST IN THIS PATTERN COULD BRING
SOME SNOW SHOWERS AND/OR FLURRIES AT JUST ABOUT ANY POINT. APPEARS
THAT A STRONGER SYSTEM WILL MOVE TOWARDS THE REGION SUNDAY
NIGHT/MONDAY. BUT PLENTY OF UNCERTAINTY THAT FAR OUT IN THE
FORECAST. SO LIMITED TO LOW CHANCE POPS. BELOW NORMAL TEMPERATURES
WILL PERSIST THROUGH THE PERIOD.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
MODELS CONTINUE TO BE IN AGREEMENT IN LIFTING DEEPENING LOW FM THE
LOWER MS VALLEY TO E OF CVG AT 18Z. THE LOW CONTINUES NE TO NR CMH
BY 00Z WED.

STRONG ISENTROPIC LIFT AHEAD OF THE LOW HAS PUSHED THE NRN EDGE OF
THE SNOW INTO THE SRN TAFS. MOVED THE START TIME OF SNOW UP A
COUPLE OF HOURS AT ALL LOCATIONS. KEPT THE HEAVIEST SNOWS DURING
THE MORNING HOURS. ALSO KEPT PCPN ALL SNOW AT ALL TAFS. 1000-850
CRITICAL THICKNESS LINE PUSHES CLOSE TO I-71...BUT EVEN IF LITTLE RA
MIXES IN LATER THIS AFTN...FEEL THE MAJORITY OF THE PCPN WILL BE
SN.

AS LOW PASSES N OF THE TAFS...THE SN SHOULD TAPER DOWN IF NOT
STOP. THIS SHOULD BE ESPECIALLY TRUE IN THE SRN TAFS. LIFTED THE
VSBYS TO 6 AT CVG/LUK AND ILN DURING THE LATE AFTN.

WITH PASSAGE OF LOW/CDFNT...CAA WILL KICK IN AND WINDS WILL SHIFT
TO THE W/SW AND BECOME GUSTY. WRAP AROUND SHSN ARE EXPECTED FOR
TNGT. BLOWING SNOW MAY REDUCE VSBYS AS WINDS GUST OVER 25KTS.

OUTLOOK...MVFR/IFR CIGS/VSBYS LIKELY TUESDAY NIGHT INTO WEDNESDAY.
MVFR CIGS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR OHZ026-034-
     035-042>044-051>053-060>062-070>074-077>082-088.
     WINTER STORM WARNING FROM 4 AM EARLY THIS MORNING TO 6 PM EST
     WEDNESDAY FOR OHZ045-046-054>056-063>065.
KY...WINTER STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR KYZ089>100.
IN...WINTER STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...CONIGLIO/HICKMAN
NEAR TERM...CONIGLIO/HICKMAN
SHORT TERM...CONIGLIO
LONG TERM...
AVIATION...SITES
Hazardous weather outlook, Feb 8, 4:19 PM EST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
419 PM EST MON FEB 8 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>044-
051>053-060>062-070>074-077>082-088-092130-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-
WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
419 PM EST MON FEB 8 2010

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

OHZ045-046-054>056-063>065-092130-
UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-
FAIRFIELD-
419 PM EST MON FEB 8 2010

...WINTER STORM WARNING IN EFFECT FROM 4 AM TUESDAY TO 6 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Dearborn

When
February 9, 2:00 AM EST to February 10, 2:00 PM EST
Where
Dearborn forecast zone
Reported by
CoCoRaHS
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

The rainfall observer in Aurora recorded 9.6 inches of snowfall on the morning of the 10th. By the afternoon of the 9th, New Alsace had reported 5 inches of snowfall.

Heavy Snow, Franklin

When
February 9, 2:00 AM EST to February 10, 2:00 PM EST
Where
Franklin forecast zone
Reported by
Department of Highways
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

Brookville received 5 inches of snow by early Tuesday morning.

Heavy Snow, Ohio

When
February 9, 2:00 AM EST to February 10, 2:00 PM EST
Where
Ohio forecast zone
Reported by
Department of Highways
Coordinates
38.950, -84.965 (the zone’s center; the record gives no point)

The county garage in Rising Sun measured 6 inches of snow Tuesday evening.

Heavy Snow, Ripley

When
February 9, 2:00 AM EST to February 10, 2:00 PM EST
Where
Ripley forecast zone
Reported by
CoCoRaHS
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

The rainfall observer in Osgood measured 9 inches of snowfall on the morning of the 10th. By noon on the 9th, a report of 6 inches of snow came from Holton.

Heavy Snow, Switzerland

When
February 9, 2:00 AM EST to February 10, 2:00 PM EST
Where
Switzerland forecast zone
Reported by
Department of Highways
Coordinates
38.826, -85.037 (the zone’s center; the record gives no point)

In Vevay, 5 inches of snow was measured early Tuesday morning, with 6 inches measured later in the day.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210917, 210918, 210919, 210920, 210921.